Mississippi, 2016

Drought in Mississippi, August 1 to 31, 2016

August 1 to 31, 2016 · NWS JAN · 10 events in 10 counties and zones

Very dry conditions continued into August. resulting in much of the area still seeing severe (D2) drought conditions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$360,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Very dry conditions continued into August. resulting in much of the area still seeing severe (D2) drought conditions. Rain did provide some relief by the middle of the month, which then saw a reduction in drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 31, 9:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 31, 9:02 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1002 PM CDT SUN JUL 31 2016

.UPDATE...

A subtropical ridge is beginning to build back in over the CWA with
less forcing at play compared to the last couple of days. However, a
remnant MCV over S MS from last night's MCS combined with a moist,
unstable and uncapped atmosphere allowed for decent coverage of
diurnally driven convection again this afternoon, mainly along and S
of the I-20 corridor. Several outflow boundary interactions helped
keep convection going across a few locations closer towards sunset,
but all storms have since dissipated. Hi-res guidance is also in
agreement on a quite evening, therefore PoPs were removed from the
forecast for the remainder of the evening. Overnight lows were
adjusted with lower values favored over areas that saw precip today.
Otherwise, areas of fog and patchy fog were added/expanded in line
with latest visibility guidance across areas that saw higher amounts
of precip from this afternoon's convection. /TW/

&&

.AVIATION...

TSRA/SHRA activity has diminished for the evening and expect mainly
VFR conditions overnight. The most recent suite of near term
guidance continue to suggest patchy areas of MVFR category fog during
the predawn hours and this should persist until mixing out shortly
after sunrise. Monday afternoon, the threat for TSRA can be
expected, but coverage is not expected to be as great as the past
couple of days. Convective activity would wane during the early
evening. /EC/

&&

.PREV DISCUSSION... /issued 440 PM CDT SUN JUL 31 2016/

DISCUSSION...Abundant shower and thunderstorm production has taken
place this afternoon across mainly central and southern sections of
the area, where colliding boundaries in an unstable air mass have
juxtaposed with weak lift from the last vestiges of "westerlies"
aloft brushing the region. This departure of the recent parade of
weak disturbances through our region is coming in concert with the
subtropical ridge building back overhead through the next 24 to 36
hours. Since sources of forcing tonight will be far less than the
past few days anticipate convection to dwindle quickly this evening
with largely dry conditions in the overnight. Some patchy fog will
be possible in areas where heavy downpours occurred today, but the
potential for a great amount of dense fog is currently deemed too
low to mention in the HWO at this time.

Despite the upper level ridge building back overhead through the
short term, rainfall is expected to remain at above average levels
(for early August), especially in the eastern half of zones. The
main driver of this convection will be diurnal instability in an
rather uncapped and very moist air mass (precipitable water values
around 2 inches). There is a chance the "dirty" side of the ridge
setting up close enough to the MS/AL border through midweek may
allow some storm clusters of not an entirely diurnally-driven nature
to brush south near/through eastern zones, and this is something we
will have to keep an eye on. Otherwise, as mentioned above, expect
somewhat typical afternoon showers and storms with no real
atmospheric signals for any strong or stray severe storms to be more
than extremely isolated in nature.

Although there will be a fair amount of showers and storms around in
the afternoon we still anticipate plenty of heat and humidity before
potential late day cooling owing to rampant outflow boundaries. As
was the case today, Monday through at least Wednesday/Thursday will
feature highs mostly in the low to mid 90s with dewpoints at midday
high enough to boost heat index values near 105 degrees in many
areas. We will continue to cover this potential in the HWO/Graphics
as before and will monitor closely for any areas where heat looks to
be persistent enough to warrant issuing a heat advisory. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  93  75  95 /   6  36  16  40
Meridian      74  96  74  95 /  13  46  25  44
Vicksburg     73  94  75  95 /   5  29  13  30
Hattiesburg   74  93  74  95 /  17  52  20  50
Natchez       73  93  74  95 /   6  35  14  38
Greenville    74  94  76  95 /   7  25  13  18
Greenwood     74  93  74  95 /   7  29  18  27

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jul 31, 1:16 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT SUN JUL 31 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
216 PM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...MONDAY

MAXIMUM HEAT INDEX VALUES NEAR 105 DEGREES ARE POSSIBLE FOR THE
ENTIRE OUTLOOK AREA ON MONDAY, FROM LATE MORNING INTO THE
AFTERNOON HOURS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE HEAT WILL CONTINUE THROUGH AT LEAST MIDWEEK, AND HEAT
ADVISORIES MAY EVENTUALLY BE NECESSARY FOR PORTIONS OF THE
OUTLOOK AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

15

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Lowndes

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lowndes forecast zone
Crop damage
$50,000
Reported by
Drought Monitor
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Lowndes County. Crops were put under more stress from the dry and hot conditions.

Drought, Leflore

When
August 1, 12:00 AM CST to August 9, 6:00 AM CST
Where
Leflore forecast zone
Crop damage
$30,000
Reported by
Drought Monitor
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Leflore County. Crops were put under more stress from the dry and hot conditions. Rain moved in during the first week of the month, which helped alleviate severe drought conditions.

Drought, Grenada

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Grenada forecast zone
Crop damage
$30,000
Reported by
Drought Monitor
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Grenada County. Crops were put under more stress from the dry and hot conditions. Rain moved in during the first half of the month, which helped alleviate severe and extreme drought conditions.

Drought, Clay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay forecast zone
Crop damage
$50,000
Reported by
Drought Monitor
Coordinates
33.656, -88.782 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Clay County. Crops were put under more stress from the dry and hot conditions.

Drought, Holmes

When
August 1, 12:00 AM CST to August 9, 6:00 AM CST
Where
Holmes forecast zone
Crop damage
$30,000
Reported by
Drought Monitor
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Holmes County. Crops were put under more stress from the dry and hot conditions. Rain helped to alleviate these drought conditions by mid August.

Drought, Carroll

When
August 1, 12:00 AM CST to August 16, 6:00 AM CST
Where
Carroll forecast zone
Crop damage
$30,000
Reported by
Drought Monitor
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Carroll County. Crops were put under more stress from the dry and hot conditions. Rain helped to alleviate these drought conditions by mid August.

Drought, Montgomery

When
August 1, 12:00 AM CST to August 23, 6:00 AM CST
Where
Montgomery forecast zone
Crop damage
$30,000
Reported by
Drought Monitor
Coordinates
33.494, -89.616 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Montgomery County. Crops were put under more stress from the dry and hot conditions. Rain moved in during the first half of the month, which helped alleviate severe drought conditions.

Drought, Madison

When
August 1, 12:00 AM CST to August 9, 6:00 AM CST
Where
Madison forecast zone
Crop damage
$30,000
Reported by
Drought Monitor
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Madison County. Crops were put under more stress from the dry and hot conditions. Rain moved in during the first half of the month, which helped alleviate severe drought conditions.

Drought, Oktibbeha

When
August 1, 12:00 AM CST to August 16, 6:00 AM CST
Where
Oktibbeha forecast zone
Crop damage
$30,000
Reported by
Drought Monitor
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Oktibbeha County. Crops were put under more stress from the dry and hot conditions. Rain moved by the middle of the month, which helped alleviate severe drought conditions.

Drought, Webster

When
August 1, 12:00 AM CST to August 16, 11:59 PM CST
Where
Webster forecast zone
Crop damage
$50,000
Reported by
Drought Monitor
Coordinates
33.613, -89.285 (the zone’s center; the record gives no point)

Very dry conditions continued into August, which resulted in an area of severe (D2) drought remaining across Webster County. Crops were put under more stress from the dry and hot conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657437, 657438, 657439, 657440, 657441, 657442, 657443, 657444, 657445, 657446.